Methadone Maintenance Dose Amounts & Overdose Risks

More often than not, recovering from opiate addiction entails a lengthy, ongoing process that can test even the most determined of individuals. Success and relapse tend to go hand-in-hand where addiction is concerned until a person finally reaches the point where living drug-free comes second-nature.

As one of the most established opiate addiction treatment approaches, methadone maintenance specifically addresses many of the challenges recovering addicts face. While effective, much of this drug’s effectiveness relies on a person being prescribed the right methadone maintenance dose. Since methadone maintenance dose amounts tend to vary during the course of treatment, overdose risks can become an issue under certain conditions.

If you need help finding a treatment program that’s right for you, please feel free to call our toll-free helpline at 800-891-9360.

Methadone’s Mechanism of Action

Methadone Maintenance Dose

Feeling sedated is a sign of methadone overdose.

Methadone’s therapeutic benefits derive from its ability to mimic the effects of addictive opiates and thereby satisfy the brain’s “need” for opiates. Once the right methadone maintenance dose is reached, a person no longer experiences residual withdrawal effects or drug cravings.

Unlike the most addictive of opiates, such as heroin, methadone produces long-acting effects, so it not only meets the brain’s physical need for opiates, but also breaks the compulsive drug-using behaviors that feed the addiction. According to the Journal of Pharmacy & Therapeutics, each methadone maintenance dose has a half-life of 24 to 120 hours depending on how long you’ve been on the drug.

Methadone’s long half-life time accounts for the overdose risks associated with methadone treatment.

Methadone Maintenance Dose Requirements

As finding the optimal dosage amount becomes the primary goal during the early stages of methadone treatment, the potential for overdose runs highest during this time. According to the Mount Sinai Journal of Medicine, methadone maintenance dose adjustments continue until a steady blood-level concentration is reached.

Since methadone’s half-life time can allow for unexpected build-up of the drug in a person’s system, it’s especially important for patients to maintain close communications with their treating physician at the early stages of treatment. Signs of excess accumulation and potential overdose tend to cause a person to feel sedated and listless.

Signs of Methadone Overdose You Should Be Aware Of

Overdose Risks

While methadone maintenance dose changes do come with a certain degree of risk, other factors can increase the likelihood of an overdose incident. According to the New York State Office of Alcoholism & Substance Abuse Services, factors to watch out for include:

  • Drug interactions that slow down the body’s metabolism rates
  • Abusing drugs that slow down the body’s central nervous system, such as sedatives, anti-anxiety agents and alcohol
  • Misleading treatment providers in an attempt to get “high” off methadone

Considerations

Methadone is a synthetic opiate agent that produces powerful and long-acting effects. Likewise, methadone maintenance dose adjustments can have unexpected effects when too much of the drug builds up in your system.

More than anything else, keeping the lines of communication open between you and your treating physician can greatly reduce the potential for overdose.

If you or someone you know are considering entering methadone treatment and have more questions, one of our addiction specialists can assist you at 800-891-9360.